Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Flagstaff, AZ

July 14, 2004Coconino County, Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 14, 2004, 3:48 PM MST for Coconino County, Gila County, Yavapai County, Arizona. It was in force for 52 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 3:48 PM MST (22:48 UTC)
Expired
Sep 4, 2004, 10:30 AM MST
In force
52 days
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 59 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 142251
FFWFGZ
AZC005-025-150045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
348 PM MST WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF SEDONA

* UNTIL 545 PM MST

* AT 348 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTERS
  REPORTED VERY HEAVY RAIN OVER SEDONA...OAK CREEK CANYON...AND MUNDS
  PARK.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADS...AND ROADSIDE CULVERTS. THE HEAVY RAINS
COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3477 11192 3476 11158 3498 11144 3498 11191

$$
1 follow-up statement
000 
WGUS55 KFGZ 041607
FFWFGZ
AZC007-041730-
/X.NEW.KFGZ.FF.W.0001.040904T1600Z-040904T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST SAT SEP 4 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

* UNTIL 1030 AM MST

* AT 852 AM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING FROM RECENT RAINS NEAR JAKES CORNER...OR ABOUT 16 MILES   
  SOUTH OF PAYSON. MORE RAIN IS EXPECTED IN THIS AREA AND WILL       
  CREATE ADDITIONAL PROBLEMS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MILEPOST 235 ON SR 87.

CURRENT FLOODING HAS CAUSED A ROAD CLOSURE DUE TO MUDSLIDES. THE 
BEELINE HIGHWAY IS CLOSED FROM STATE ROUTE 188 TO THE BUSH HIGHWAY 
TURNOFF.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3402 11141 3396 11131 3402 11124 3406 11135

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:45 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 14, 2:45 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST WED JUL 14 2004

.SYNOPSIS...MOIST MONSOONAL FLOW WILL CONTINUE OVER THE STATE
THROUGH THE END OF THE WEEK. EXPECT DAILY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...ESPECIALLY ALONG AND SOUTH OF THE
MOGOLLON RIM. SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE
SLIGHTLY OVER THE WEEKEND AS DRIER AIR MOVES IN FROM THE WEST.
TEMPERATURES WILL BE AROUND SEASONAL NORMALS.

&&

.DISCUSSION...STORMS DEVELOPED ABOUT AS EXPECTED TODAY WITH COPIOUS
RAIN PRODUCERS ALONG AND JUST SOUTH OF THE RIM. THE AIRMASS WILL
CONTINUE TO BE VERY WET (ABOUT 120-130 PERCENT OF NORMAL) FOR THE
NEXT 24 HOURS. THIS COMBINED WITH WEAKENING DYNAMICS AHEAD OF AN
INVERTED TROUGH TONIGHT AND EARLY THURSDAY WILL CONTINUE TO PROVIDE
ENOUGH FORCING FOR NOCTURNAL ACTIVITY TONIGHT...AND ANOTHER BIG DAY
THURSDAY. CURRENT SOIL CONDITIONS HAVE KEPT ANY FLOODING CONCERNS TO
A MINIMUM...AND WE WILL CONTINUE TO HOLD OFF ON ANY FLASH FLOOD
WATCHES. 18Z MESO-ETA SUGGESTS THE POSSIBILITY FOR ANOTHER MCS
TONIGHT...THIS ONE POTENTIALLY FARTHER NORTH THAN LAST NIGHT. NEXT
SHIFT WILL NEED TO WATCH THIS CLOSELY AS THIS IS THE ONE THING THAT
MAY INDUCE SOME FLOODING. AFTER TOMORROW...SOME DRIER AIR WILL BEGIN
TO SLOWLY FILTER IN FROM THE WEST LATE FRIDAY AND INTO THE WEEKEND.
AT THE SAME TIME...THE 4-CORNERS HIGH NEVER REALLY RELINQUISHES ITS
HOLD. SO...ACTIVITY WILL DECREASE TO A MORE NORMAL LEVEL AND DIURNAL
ROTATION...BUT WE WILL NOT DRY OUT COMPLETELY. PETERSON.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 14, 9:20 AM MST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 AM MST WED JUL 14 2004

AZZ004>018-037>040-151400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
920 AM MST WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP MOISTURE OVER THE STATE WILL LEAD TO WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY TODAY. THE STRONGEST AND MOST FREQUENT STORMS
WILL OCCUR ROUGHLY ALONG A LINE FROM FLAGSTAFF TO HEBER AND POINTS
SOUTH...INCLUDING MOST OF NORTHERN GILA AND YAVAPAI COUNTIES. THESE
AREAS WILL SEE STORMS CAPABLE OF PRODUCING RAINFALL TOTALS IN EXCESS
OF TWO INCHES THIS AFTERNOON...AS WELL AS HAIL UP TO AN INCH IN
DIAMETER. ALTHOUGH MUCH OF THE GROUND OVER THE STATE IS STILL
DRY...SOME AREAS IN NORTHERN GILA COUNTY AND CENTRAL YAVAPAI COUNTY
HAVE RECEIVED HEAVY RAIN THE PAST FEW DAYS. THESE AREAS HAVE A
MODERATE POTENTIAL FOR LOCALIZED FLOODING TODAY IF HEAVY RAIN HITS
THE SAME LOCATIONS AGAIN.

ELSEWHERE ACROSS THE STATE...STORMS WILL BE LESS WIDESPREAD AND WILL
HAVE LESS POTENTIAL TO BECOME STRONG AND ORGANIZED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE IS EXPECTED TO REMAIN OVER NORTHERN ARIZONA. EXPECT
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY EACH AFTERNOON AND
EVENING THROUGH THE WEEKEND. THE CHANCE FOR STRONG STORM ACTIVITY
WITH HEAVY RAIN WILL CONTINUE AGAIN THURSDAY...STORM ACTIVITY WILL
SLIGHTLY DECREASE OVER THE WEEKEND AS SOMEWHAT DRIER AIR MOVES IN
FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:36 PM MSTSevere Thunderstorm WarningFGZGila24 min
Jul 14, 12:19 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Jul 14, 1:57 PM MSTSevere Thunderstorm WarningFGZNavajo33 min
Jul 14, 3:22 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai28 min
Jul 14, 3:37 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Jul 14, 4:04 PM MSTSevere Thunderstorm WarningFGZYavapai26 min

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.